South Dakota, 2012

Hail and Damaging Winds in South Dakota, July 24 to 25, 2012

July 24 to 25, 2012 · NWS ABR · 6 events in 4 counties and zones

Severe thunderstorms developed along a weak surface trough across parts of north central and into northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a weak surface trough across parts of north central and into northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 10:35 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 10:35 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT WED JUL 25 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

STORMS ACROSS CENTRAL SD HAVE WEAKENED BELOW SEVERE LIMITS AND NOW
JUST DEALING WITH AN AREA OF MODERATE TO HEAVY RAIN MOVING
NORTHEAST. SEVERE THREAT STILL THERE SO WILL LET SVR WATCH 515
RIDE FOR A WHILE AND EVALUATE LATER. MADE SOME CHANGES TO WX/POP
GRIDS FOR THE REMAINDER OF THE EVENING BASED ON CURRENT RADAR
TRENDS. ADDITIONAL DEVELOPMENT OVER WESTERN SD MAY MOVE INTO THE
WESTERN CWA LATER TONIGHT SO INCREASED POPS AFTER 06Z FOR THOSE
COUNTIES. ALSO INCREASED SKY COVER FOR THE REMAINDER OF THE NIGHT
AS BLOW OFF FROM CONVECTION WILL LIKELY KEEP SKIES MOSTLY CLOUDY
OVER THE AREA ALL NIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT
CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING
NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA.
WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST
CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS.
FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH
E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN
PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY
EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES EAST.
THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE ABLE TO
FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW INDICATE
HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH DAKOTA AND
PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY OF THE CAP.
DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE FOR
SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA.
LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER
THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET
GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER
SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND
OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN
AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION
OF SUCH IN THE FORECAST FOR THAT AREA.

THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT
A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON
THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE
FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS
OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING
THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR
ADVECTS IN FROM THE NORTH.

TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR
WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR
THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE
REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY
EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN
HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD
UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH
SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK
EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT
AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR
OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN LOW TEENS
CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE CENTER OF THE MID
LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN COMPARISON...SO MOISTURE
RETURN WILL BE MORE PACIFIC IN NATURE VS WHEN TAPPING THE HIGHER
HUMIDITY OF THE GULF OF CALIFORNIA...SO ANTICIPATE A GREATER
PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL THUNDERSTORM
COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT MODERATED...MORE
LIKELY IN THE LOW TO MID 20S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS /OUTSIDE OF CONVECTION AREAS/ ARE
EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST ACROSS THE FORECAST AREA EARLY THIS MORNING...HAVING
ALREADY WORKED THE KPIR TERMINAL OVER. STORMS ARE EXPECTED TO
PERSIST THROUGH MID-MORNING..WITH THE KABR/KATY TERMINALS NOW
HOLDING THE HIGHEST PROBABILITY OF SEEING THUNDERSTORMS OVER THE
NEXT 6 HOURS. THAT SAID...THERE ARE ADDITIONAL SHOWERS AND STORMS
DEVELOPING/MOVING UP INTO WESTERN SOUTH DAKOTA OUT OF
WYOMING...PLACING THE KPIR AND KMBG TERMINALS INTO ANOTHER ROUND
OF POTENTIAL CONVECTION MAINLY BETWEEN 09Z AND 15Z WEDNESDAY.

CONTINUING TO MENTION THUNDER IN THE TAFS FOR THESE REASONS. WINDS
WILL CONTINUE TO SLOWLY SHIFT AROUND TO NORTH/NORTHWEST BEHIND A
SLOW MOVING COLD FRONT EARLY THIS MORNING THROUGH THE DAY TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 2:56 AM MST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, Jul 24, 8:00 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT TUE JUL 24 2012

SDZ033-045-250345-
JONES-STANLEY-
900 PM MDT TUE JUL 24 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES
AND SOUTHERN STANLEY COUNTIES UNTIL 945 PM MDT/1045 PM CDT/...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VAN METRE...OR 19 MILES NORTH OF MURDO...
MOVING NORTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WENDTE AND FORT PIERRE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING/300 AM CDT WEDNESDAY MORNING/ FOR NORTH CENTRAL
SOUTH DAKOTA.

&&

CONNELLY
Special weather statement, Jul 24, 11:26 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
126 AM CDT WED JUL 25 2012

SDZ015-250715-
DEWEY-
1226 AM MDT WED JUL 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 115 AM MDT...

AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUPREE...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LANTRY...EAGLE BUTTE...
ISABEL...GREEN GRASS...PARADE...FIRESTEEL...LITTLE MOREAU REC AREA
AND TIMBER LAKE.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
WEDNESDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

PARKIN

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 24, 11:40 PM MST
Where
Dewey County, 0.98 mi W of Bear Creek
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.070, -101.470

Thunderstorm Wind, Edmunds

When
July 25, 2:45 AM CST
Where
Edmunds County, 2.29 mi NNE of Gretna
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.480, -99.500

Eighty mph winds damaged several outbuildings along with several grain bins in northeast cottowood township.

Hail, Edmunds

When
July 25, 2:48 AM CST
Where
Edmunds County, 3.59 mi SSE of Hosmer
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -99.460

Severe winds along with quarter hail damaged a skylight, fence, along with causing some crop damage.

Thunderstorm Wind, Edmunds

When
July 25, 2:48 AM CST
Where
Edmunds County, 3.59 mi SSE of Hosmer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.520, -99.460

Seventy mph winds along with large hail damaged a skylight, fence, along with some crops.

Thunderstorm Wind, Brown

When
July 25, 3:45 AM CST
Where
Brown County, 1.19 mi NE of Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.660, -98.480

Sixty mph winds downed several large tree branches.

Hail, Day

When
July 25, 4:35 PM CST
Where
Day County, 1.94 mi E of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.350, -97.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403403, 403387, 403385, 403392, 403401, 403386.